Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS Tucson, AZ

July 23, 2005Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2005, 5:12 PM MST for Pinal County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 5:12 PM MST (00:12 UTC)
Expired
Jul 23, 2005, 5:45 PM MST
In force
33 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 69 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 240016
SVRTWC
AZC021-240045-
/O.NEW.KTWC.SV.W.0056.050724T0012Z-050724T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
512 PM MST SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN AND SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL       
  ARIZONA

* UNTIL 545 PM MST

* AT 510 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS    
  STORM WAS LOCATED JUST SOUTHEAST OF ELOY OVER OVER FRIENDLY        
  CORNERS AND PICACHO. THIS STORM WAS MOVING NORTHWEST AT 10 MPH. 

DOPPLER RADAR DURING THE PAST HOUR HAS INDICATED THAT SEVERAL SEVERE 
THUNDERSTORMS IN SOUTHEAST PINAL COUNTY HAVE MERGE. AS THIS OCCURRED 
THE STORMS RAPIDLY INTENSIFIED AND WILL LIKELY PRODUCE LARGE HAIL... 
DAMAGING WIND AND TREACHEROUS CONDITIONS FOR TRAVELERS ALONG 
INTERSTATE 10...ESPECIALLY NEAR ELOY. MOTORISTS ARE ADVISED TO 
REDUCE YOUR SPEED...AND ALLOW A LITTLE EXTRA DISTANCE BETWEEN THE 
VEHICLE AHEAD OF YOU. SOME BLOWING DUST IS LIKELY TO ACCOMPANY THESE 
STORMS...REDUCING VISIBILITIES TO ABOUT 1 MILE. BE PREPARED FOR 
SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER. 

LAT...LON 3253 11131 3262 11127 3296 11133 3275 11162
      3272 11172 3272 11215 3253 11219

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 240033
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
529 PM MST SAT JUL 23 2005

AZC021-240045-
/O.CON.KTWC.SV.W.0056.000000T0000Z-050724T0045Z/
PINAL AZ-
529 PM MST SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM MST FOR 
SOUTHWESTERN AND SOUTH CENTRAL PINAL COUNTY...

AT 523 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL 
AND DAMAGING WIND. THIS STORM WAS LOCATED JUST WEST OF ARIZONA 
CITY...BUT ALSO EXTENDS EASTWARD TO PICACHO. THESE STORMS ARE MOVING 
NORTHWEST AT 10 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED
FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3253 11131 3262 11127 3296 11133 3275 11162
      3272 11179 3279 11177 3277 11204 3272 11205
      3272 11215 3253 11219

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:30 PM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 23, 1:30 PM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST SAT JUL 23 2005

.SYNOPSIS...A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
CENTRAL UNITED STATES WITH A MOIST AND DEEP EASTERLY FLOW FOR THE
NEXT SEVERAL DAYS. AN INCREASE IN CLOUDINESS FROM REMNANT TROPICAL
MOISTURE WILL HELP KEEP TEMPERATURES DOWN A FEW DEGREES THIS WEEKEND
AS WELL AS LEAD TO CONCERNS ABOUT LOCALLY HEAVY RAINFALL. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE COMING WEEK.
&&

.DISCUSSION...12Z KTUS SOUNDING SHOWED PRECIPITABLE WATER VALUES UP
TO 1.87 AND MORNING SURFACE DEWPTS NEAR 70 IN SOME SPOTS. ALMOST TOO
WET...BUT CLOUD GAVE WAY FOR ENOUGH SOLAR INSOLATION TO FIRE OFF
NICELY TODAY. ANYTHING THAT FORMS TODAY WILL BE RATHER WET...AND
EARLIER BRISK STEERING LEVEL FLOW HAS SLACKED OFF A BIT. COMBINE
THAT WITH TRAINING ECHOS AND WE HAVE FLASH FLOOD CONCERNS INTO THE
EVENING HOURS.

REMNANTS OF EMILY PUSHING OUT OF SONORA AND OFFSHORE...NEXT EASTERLY
IMPULSE NOW PUSHING INTO CENTRAL TEXAS. AT SOME POINT WE COULD HIT A
TEMPORARY PERIOD OF BETTER STABILITY AROUND OUR POSITION IN BETWEEN
THESE FEATURES...BUT THATS RELATIVE. IT BY NO MEANS SHUTS US DOWN
AND AS MENTIONED BEFORE HEAVY RAIN WILL REMAIN A CONCERN.
&&

.FIRE WEATHER...ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
FROM THE REMNANTS OF EMILY WILL RESULT IN INCREASED CLOUD COVER AND
PRECIPITATION CHANCES...AS WELL AS COOLER DAYTIME TEMPERATURES
THROUGH SUNDAY. OTHERWISE...HIGH PRESSURE ALOFT WILL CONTINUE THE
MONSOONAL FLOW PATTERN THROUGH NEXT WEEK AS THE UPPER HIGH REMAINS
CENTERED NEAR THE FOUR CORNERS REGION...RESULTING IN A CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THERE WILL BE THE
POTENTIAL OF STRONG...ERRATIC AND SHIFTING WINDS WITH THUNDERSTORMS
THAT DEVELOP...AS WELL AS VERY HEAVY RAINFALL CAUSING RAPID RUNOFF
INTO WASHES AND STREAMS.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS
SOUTHEAST ARIZONA THROUGH THE EVENING HOURS... INCLUDING IN THE
VICINITY OF KTUS...KDUG...AND KOLS. CEILINGS MAY BRIEFLY LOWER TO 3K
FT AGL LATE THIS AFTERNOON AND EARLY EVENING AT KDUG AND KOLS...WITH
CEILINGS A LITTLE HIGHER AT KTUS AROUND 6K FT AGL. VISIBILITIES OF
2-4SM CAN BE EXPECTED WITH THE STRONGER STORMS. THE MAIN THREAT WITH
THE THUNDERSTORMS WILL BE HEAVY RAIN.
&&

.CLIMATE...YESTERDAY TUCSON INTERNATIONAL AIRPORT HIT 101 DEGREES
FOR THE 39TH CONSECUTIVE DAY. THIS TIES THE ALL-TIME LONGEST STREAK
WHICH WAS SET IN 1987. TODAY WILL LIKELY FALL JUST SHORT...SO IT
APPEARS WE WILL HAVE TO SETTLE FOR THE TIE.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MEYER/ZELL

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 23, 11:25 AM MST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1125 AM MST SAT JUL 23 2005

AZZ029>035-241400-
UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1125 AM MST SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY...SANTA
CRUZ COUNTY...COCHISE COUNTY AND PIMA COUNTY

.DAY ONE...TODAY

SYNOPSIS...ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA FROM
THE REMNANTS OF EMILY COMBINED WITH DAYTIME HEATING WILL RESULT IN
SHOWER AND THUNDERSTORM DEVELOPMENT LATE THIS MORNING INTO THE EARLY
AFTERNOON HOURS. SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN
EXPECTED TO CONTINUE THROUGH THE EVENING HOURS TONIGHT. WITH FAIRLY
EXTENSIVE DEBRIS CLOUDS ACROSS THE AREA...INITIAL STORM DEVELOPMENT
WILL GENERALLY BE OVER THE HIGHER TERRAIN...OR WHERE BREAKS OCCUR IN
THE CLOUD COVER. THE SHOWERS AND THUNDERSTORMS WILL MOVE TO THE
NORTHWEST AROUND 20 MPH. THE PRIMARY HAZARD WITH THESE STORMS WILL
BE HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING.

DISCUSSION...SHOWER AND THUNDERSTORM DEVELOPMENT TODAY WILL OCCUR
EARLIER THAN THE LAST COUPLE OF DAYS...WITH SOME RETURNS ALREADY
NOTED ON THE KEMX RADAR...MAINLY OVER COCHISE COUNTY WHERE THERE IS
LESS CLOUD COVER. WITH ABUNDANT MOISTURE (DEWPOINTS GENERALLY IN THE
60S AND PRECIPITABLE WATER VALUES APPROACHING 2 INCHES) THERE IS A
HIGH RISK FOR HEAVY RAINFALL WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE AN ELEVATED CHANCE FOR HEAVY RAINFALL ON SUNDAY AS
DEEP MOISTURE CONTINUES ACROSS SOUTHEAST ARIZONA. OTHERWISE...THE
MONSOONAL FLOW PATTERN WILL CONTINUE THROUGH NEXT WEEK AS HIGH
PRESSURE ALOFT REMAINS CENTERED NEAR THE FOUR CORNERS REGION. THIS
WILL RESULT IN A FORECAST OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING
ASSOCIATED WITH THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-241400-
NORTHERN GREENLEE COUNTY-
1125 PM MST SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY

.DAY ONE...TODAY

SYNOPSIS...ABUNDANT MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING
WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT LATE THIS MORNING
INTO THE EARLY AFTERNOON HOURS. SCATTERED SHOWERS AND THUNDERSTORMS
ARE THEN EXPECTED TO CONTINUE THROUGH THE EVENING HOURS TONIGHT.
INITIAL STORM DEVELOPMENT WILL BE ALONG THE MOGOLLON RIM AND IN THE
WHITE MOUNTAINS...MOVING TO THE WEST AROUND 20 MPH. THE PRIMARY
HAZARDS WITH THE STRONGER STORMS WILL BE GUSTY WINDS TO NEAR 45
MPH...SMALL HAIL AND LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE AN ELEVATED CHANCE FOR HEAVY RAINFALL ON SUNDAY AS
DEEP MOISTURE CONTINUES ACROSS SOUTHEAST ARIZONA. OTHERWISE...THE
MONSOONAL FLOW PATTERN WILL CONTINUE THROUGH NEXT WEEK AS HIGH
PRESSURE ALOFT REMAINS CENTERED NEAR THE FOUR CORNERS REGION. THIS
WILL RESULT IN A FORECAST OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

ZELL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:51 PM MSTSevere Thunderstorm WarningTWCPinal28 min
Jul 24, 12:31 PM MSTSevere Thunderstorm WarningTWCPima, Pinal44 min
Jul 24, 1:06 PM MSTFlash Flood WarningTWCPinal54 min
Jul 24, 1:53 PM MSTSevere Thunderstorm WarningTWCPinal36 min
Jul 24, 2:02 PM MSTFlash Flood WarningTWCGraham58 min
Jul 24, 3:38 PM MSTSevere Thunderstorm WarningTWCCochise54 min
Jul 24, 4:42 PM MSTFlash Flood WarningTWCPima33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.